Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS Morristown, TN

June 18, 2014Hamilton County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 18, 2014, 4:08 PM EDT for Hamilton County, Meigs County, Rhea County, Tennessee. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 4:08 PM EDT (20:08 UTC)
Expired
Jun 18, 2014, 5:00 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:12 PM EDTTSTM WND DMG3 Sw Dayton, TNONE TREE DOWN ON OLD GRAYSVILLE RD.
Jun 18, 4:39 PM EDTTSTM WND DMGDayton, TNTREE DOWN ON LAKE VIEW CIRCLE.
Jun 18, 5:00 PM EDTTSTM WND DMGDayton, TNA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS54 KMRX 182008
SVRMRX
TNC065-121-143-182100-
/O.NEW.KMRX.SV.W.0101.140618T2008Z-140618T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MEIGS COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN HAMILTON COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN RHEA COUNTY IN EASTERN TENNESSEE...

* UNTIL 500 PM EDT

* AT 408 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR DAYTON...AND MOVING EAST AT
  5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAYTON...GRAYSVILLE...EVENSVILLE...OLD WASHINGTON AND SALE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3533 8507 3546 8513 3563 8488 3545 8481
TIME...MOT...LOC 2008Z 249DEG 5KT 3543 8506 

$$

MJB
1 follow-up statement
394 
WWUS54 KMRX 182031
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT WED JUN 18 2014

TNC065-121-143-182100-
/O.CON.KMRX.SV.W.0101.000000T0000Z-140618T2100Z/
MEIGS TN-HAMILTON TN-RHEA TN-
431 PM EDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN MEIGS...NORTHEASTERN HAMILTON AND SOUTHWESTERN RHEA
COUNTIES...

AT 430 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR DAYTON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
DAYTON...GRAYSVILLE...EVENSVILLE...OLD WASHINGTON AND SALE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3533 8507 3546 8513 3563 8488 3545 8481
TIME...MOT...LOC 2030Z 238DEG 12KT 3549 8495 

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:04 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 18, 3:04 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUN 18 2014

.SHORT TERM...(TONIGHT AND THURSDAY)...DIURNAL THUNDERSTORMS
FORMED AS EXPECTED OVER THE HIGHER TERRAIN AREAS...AND A COUPLE OF
STORMS BRIEFLY INTENSIFIED NEAR OAK RIDGE TN AND ALSO OVER CHEROKEE
COUNTY NC WITH SMALL HAIL AT MARBLE NC AROUND 215 PM.

THE STORMS ARE WEAKENING AND SMOKY MTN STORMS WILL BE MOVING
SLOWLY EAST AWAY FROM OUR AREA. HOWEVER...CUMBERLAND PLATEAU STORMS
HAD DRIFTED EAST PUSHING AN OUTFLOW BOUNDARY TOWARD THE SMOKY MTN
CONVECTION. GIVEN THE FEW MORE HOURS OF HEAT AND THESE OUTFLOW
BOUNDARIES...I OPTED TO CARRY SLIGHT CHANCE POPS FOR THE EVENING
HOURS OVER ALL BUT THE SRN VALLEY COUNTIES OF E TN.

OTHERWISE...NO CHANGES MADE OVERALL FOR TONIGHT WITH PATCHY FOG
LATE. COVERAGE OF SHOWERS AND STORMS TOMORROW SHOULD BE SLIGHTLY
GREATER OVER SW VA AND EXTREME NRN PARTS OF EAST TN...AS THE OHIO
RIVER VALLY FRONTAL BOUNDARY SAGS SOUTH A BIT CLOSER.

MOS MINS CLOSELY FOLLOWED FOR TONIGHT. I DID NUDGE THURSDAY MAX
TEMPS DOWN A COUPLE OF DEGREES OR SO...ESPECIALLY OVER SW VA AND
NE TN WHERE MORE CONVECTIVE CLOUDINESS IS LIKELY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...SUMMER REGIME SEEMS
TO BE IN PLACE. THE UPPER RIDGE OVER THE EASTERN U.S. WILL
TRANSITION FARTHER WEST AS SHORTWAVE TROUGHS MOVE ACROSS THE GREAT
LAKES REGION/OHIO VALLEY. LOOK FOR DIURNAL CONVECTION TO SLOWLY
DISSIPATE THURSDAY AFTERNOON WITH A FEW LINGERING INTO THE OVERNIGHT
HOURS PERHAPS ACROSS SW VA. TOUGH TO FORECAST THE MOVEMENT/LOCATION
OF THE FRONTAL BOUNDARY FRIDAY THROUGH THE WEEKEND. HOWEVER
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND WITH THE HIGHEST CHANCES OCCURRING ON SATURDAY AFTERNOON
PARTICULARLY IN THE HIGHER TERRAIN OF SW VA AND NE TN. CONFIDENCE IS
LOW ON THE EXACT LOCATION SINCE FRONTAL BOUNDARY IS NOT WELL HANDLED
BY THE MODELS. SCATTERED AFTERNOON CONVECTION LOOKS LIKE A GOOD BET
THROUGH THE MIDDLE OF NEXT WEEK AS THE UPPER RIDGE FLATTENS OUT BY
THE WEEKEND.

TEMPERATURES WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. LOOK
FOR SOME BRIEF RELIEF OVER THE WEEKEND IF STORMS MATERIALIZE SINCE
THICKER CLOUD COVER SHOULD INHIBIT TOO MUCH WARMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  93  68  93 /  10  20  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  91  69  91 /  20  20  20  30
OAK RIDGE, TN                       68  92  68  92 /  20  20  20  30
TRI CITIES AIRPORT, TN              63  89  62  88 /  20  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/AC
Hazardous weather outlook, Jun 18, 3:30 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED JUN 18 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING...MAINLY ALONG THE TENNESSEE AND
NORTH CAROLINA STATE LINE. A STRAY STRONG STORM OR TWO COULD ALSO
BRIEFLY INTENSIFY OVER PARTS OF NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA. THE MAIN CONCERNS WILL BE DAMAGING
WINDS UP TO 45 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. PEA TO DIME
SIZED HAIL COULD ALSO OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS
WILL DEVELOP EACH DAY...MAINLY IN THE AFTERNOONS AND EVENINGS.
STORMS WILL BE DISORGANIZED...BUT ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE. MAIN CONCERN WILL BE ISOLATED DAMAGING DOWNBURSTS
WINDS...HEAVY RAIN AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STRONG TO SEVERE STORMS...SPOTTER
ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Jun 18, 2:28 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED JUN 18 2014

NCZ060-061-181915-
CLAY-CHEROKEE-
228 PM EDT WED JUN 18 2014

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAY AND EASTERN
CHEROKEE COUNTIES...

AT 226 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR MURPHY. THE
STORMS WERE MOVING SLOWLY EAST AT LESS THAN 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...TOPTON...SHOOTING CREEK...
BRASSTOWN...MARBLE AND TUSQUITEE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3500 8401 3500 8413 3528 8404 3527 8401
      3524 8401 3522 8397 3525 8385 3524 8375
      3526 8371 3525 8370 3515 8374 3515 8365
      3500 8352 3499 8400
TIME...MOT...LOC 1826Z 358DEG 2KT 3513 8397

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:11 PM EDTSpecial Weather StatementMRXSevier49 min
Jun 18, 4:15 PM EDTSpecial Weather StatementMRXPolk45 min
Jun 18, 4:23 PM EDTSpecial Weather StatementMRXHamilton37 min
Jun 18, 4:37 PM EDTAreal Flood AdvisoryMRXHamilton, Rhea3 hr
Jun 18, 4:39 PM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
Jun 18, 4:43 PM EDTSevere Thunderstorm WarningMRXPolk47 min
Jun 18, 4:52 PM EDTSpecial Weather StatementMRXRhea23 min
Jun 18, 4:58 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie47 min
Jun 18, 5:02 PM EDTSpecial Weather StatementMRXHamblen28 min
Jun 18, 5:05 PM EDTSpecial Weather StatementMRXMcMinn40 min
Jun 18, 5:20 PM EDTFlash Flood WarningMRXHamilton, Meigs, Rhea3 hr
Jun 18, 5:27 PM EDTSpecial Weather StatementMRXGreene33 min
Jun 18, 5:36 PM EDTSpecial Weather StatementMRXMcMinn24 min
Jun 18, 5:39 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe36 min
Jun 18, 6:00 PM EDTSpecial Weather StatementMRXSequatchie30 min
Jun 18, 6:12 PM EDTAreal Flood AdvisoryMRXMcMinn3 hr
Jun 18, 6:24 PM EDTSpecial Weather StatementMRXBlount36 min
Jun 18, 7:28 PM EDTSpecial Weather StatementMRXBlount47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.